Clonidine hydrochloride (Catapres) is a potent antihypertensive drug that acts by stimulating the α-adrenergic receptors in the brain. The known side effects in adults are drowsiness, lethargy, constipation, dry mouth, salt and water retention, depression, impotence, and rarely, orthostatic hypotension.1 Rebound hypertension may occur after abrupt discontinuation of long-term therapy and may be accompanied by anxiety, headache, abdominal pain, nausea, and vomiting.2 The few reports of poisoning in children describe decreased level of consciousness varying from lethargy to coma, bradycardia, hypertension or hypotension, bradypnea, hypotonia, hypothermia, loss of deep tendon reflexes, and pupillary constriction.3-5 Atrioventricular conduction delays of all degrees have been noted.6
Tolazoline, an α-adrenergic antagonist, has been advocated as a specific antidote for clonidine poisoning. However, limited information is available regarding its efficacy in children. We describe the use of tolazoline in a child with massive clonidine poisoning.
Report of a Case.—A previously